Wheezing, stridor ominous signs of impending airway loss in smoke inhalation
Treat aggressively with high-flow oxygen, rapid sequence intubation and Cyanokit in a patient with evidence of airway burns and CO2 poisoning
By James MacNeal, MD, MPH, DO, NRP
Half of all fire-related deaths occur from smoke inhalation, which is a mechanism resulting in a pattern of injuries .
Just as a motor vehicle collision with intrusion may make you suspect multiple traumatic injuries, such as an intracranial bleed, pneumothorax or pericardial tamponade, smoke inhalation can result in numerous medical emergencies – and you need to be cognizant of them all.
Provide early intervention for patients with smoke inhalation injury
Smoke inhalation can result in both chemical and thermal burns to the upper airway, which can rapidly progress to airway edema and catastrophic airway compromise.
Indications for early endotracheal intubation include:
- singed nasal hairs
- full thickness perioral burns
- carbonaceous sputum
- circumferential neck burns
- severe respiratory distress
- significant altered mental status
Stridor is an ominous sign of impending airway loss. If your scope does not allow rapid sequence intubation, then requesting additional help and notifying the receiving facility early is essential. The properties of ketamine, including pain control and dissociation with preservation of blood pressure and spontaneous respirations, makes it an ideal induction agent if approved in your system.
Although a definitive airway is important, a patient with smoke inhalation injury has the potential to decompensate quickly during rapid sequence intubation, and the RSI is likely to be difficult. Remember to implement pre-intubation optimization and prepare backup airways, including emergent cricothyroidotomy.
Early intubation is important, but not at the expense of causing your patient to code. Slow is smooth and smooth is fast.
Account for misleading diagnostic information
Remember that pulse oximetry is an unreliable measurement when carbon monoxide exposure has occurred. A patient’s 96 percent saturation should not be reassuring. Asphyxia from displacement of oxygen can also occur. Assume hypoxia and preoxygenate early and aggressively with a 100 percent non-rebreather mask with a reservoir of at least 15 liters of flow. Ten is not enough, and studies have found that even 15 may not provide 100 percent inspired oxygen.
Consider adding high-flow O2 by nasal cannula at 15 lpm in addition, allowing for passive apneic oxygenation during intubation. Now is not the time to be stingy with the Os .
Smoke particles are likely to exacerbate any pre-existing COPD or asthma and will cause wheezing and edema even in normal lungs. Intubation does exactly nothing to fix this, so aggressive bronchodilator treatments, steroids and magnesium should all be considered early, both before and after RSI. If your patient is stridorous, don’t delay RSI to initiate these treatments.
Be aware that your RSI medications and the positive pressure ventilations may exacerbate hypotension, so as part of your pre-intubation optimization, establish good IV access, bolus with fluids and consider a pressor. Now is a good time to prepare push-dose epinephrine if your protocol allows. Your airway does little good if it causes your patient to code.
Assume carbon monoxide poisoning
While carbon monoxide results from incomplete combustion and will certainly be present with smoke exposure, remember that it is actually colorless and odorless and can even penetrate drywall, so there may be no signs of combustion at all in the dwelling.
Think of CO as a neurotoxin. While CO does impair oxygen delivery, the gas itself is also toxic, leading to the classic constricting headache and, possibly, confusion, seizure and coma.
If you have the ability to measure CO, there are a few numbers to keep in mind. Normal levels are around 10 parts per million. OSHA allows up to 50 ppm averaged over eight hours, and toxicity begins around 100 ppm .
One hundred percent oxygen administered by non-rebreather mask should be applied immediately (notice a pattern?) with any suspected smoke inhalation or circumstances where CO poisoning is suspected. These exposures dramatically decrease the half-life of CO from around five hours to about 1.5 hours.
In severe CO poisoning (altered level of consciousness, neurologic complaints other than a headache or currently pregnant), hyperbaric oxygen may be indicated to prevent long-term neurologic complications. However, it is not acutely life-saving, so if the patient is at all unstable or does not have a definitive airway, then transport to the closest appropriate destination. Follow local protocols, and do not be afraid to utilize online medical control .
Consider cyanide exposure
Of course, CO is not the only toxin present in smoke. The many emergencies associated with smoke inhalation can confound diagnosis, and failure to recognize the possibility of cyanide toxicity may result in delayed treatment and death.
Cyanide exposure should be assumed in any patient with smoke exposure and altered mental status, and cardiovascular collapse (hypotension or cardiac arrest) should prompt immediate treatment. Though classically associated with combusting plastics and wool, cyanide was found in blood samples of most structural fire victims in one study, so exposure should be assumed, particularly in enclosed spaces .
Cyanide leads to failure of cellular respiration. Like a flooded engine with a corroded spark plug, even if every cell is bathed in oxygen, they’re unable to use it. The central nervous system is particularly sensitive, and exposure generally produces symptoms within a short period of time .
A low end-tidal CO2 level, commonly available in the field through waveform capnography, may provide an additional clue to cyanide toxicity, but the decision to treat should be based on clinical grounds . Fortunately, hydroxocobalamin, available as the Cyanokit, is now available. This drug converts cyanide to cyanocobalamin, also known as vitamin B12, which is then excreted harmlessly in the urine. If clinical suspicion of cyanide poisoning is high, Cyanokit should be administered without delay .
The Cyanokit is reconstituted with 200 mL of 0.9 sodium chloride with a starting dose of 5 grams over IV over 15 minutes for adults, and the pediatric dose is 70mg/kg, with a maximum dose of 5 grams IV over 15 minutes. If possible, blood should be obtained for analysis prior to administration, as the Cyanokit has been shown to interfere with multiple common chemistry, hematology, coagulation and urine tests.
Remember your ABCs
In every case, remember your scene safety and make sure both you and the patient are evacuated to a safe area. Also remember the importance of decontamination. Smoke inhalation can seem overwhelming, but always remember your ABCs.
Immediately place all patients on high-flow oxygen, which will address hypoxia/asphyxia and carbon monoxide poisoning. Treat bronchospasm as you would in any other circumstance, and set up for rapid sequence intubation in a patient with evidence of airway burns. Assume cyanide exposure, look for any altered consciousness or hemodynamic instability, and have a low threshold for administering the Cyanokit.
With aggressive treatment, you have a real opportunity to make a difference – and maybe even save a colleague.
- Weingart S. Preoxygenation, reoxygenation, and delayed sequence intubation in the emergency department. Journal of Emergency Medicine. 2010
- Tintinalli J. Tintinalli’s Emergency Medicine 7th Edition. Thermal Burns Ch 210 p 1377-1378
- Moayedi S, Swaminathan A. Break through the plateau: Carbon monoxide myths and management. July 2016
- Alarie Y. Toxicity of fire smoke. Crit Rev Toxicol 2002; 32: 259–289
- ATSDR. 2006. Toxicological profile for cyanide (update). U.S. Department of Health and Human Services. Agency for Toxic Substances and Disease Registry.
- Kartal M, Eray O, Rinnert S, et al. ETCO: A predictive tool for excluding metabolic disturbances in nonintubated patients. Am J Emerg Med 2011; 29:65.
- Obrein DJ, Walsh DW, Terriff CM, Hall AH. Empiric management of cyanide toxicity associated with smoke inhalation. Prehospital Disaster Medicine. 2011 Oct;26(5): 374-8